The Mechanism for Tramadol (Ultram) Induced Risk of Serotonin
Medslesti.com

Medslesti.comTramadol and dopamine levels

The Mechanism for Tramadol (Ultram) Induced Risk of Serotonin


5.5.2018 | Tyler Benson

The last three causes are the focus of the remainder of this issue. Serotonin syndrome is often described as changes in mental status (e.g., agitation), autonomic hyperactivity (e.g., diaphoresis, mydriasis, tachycardia, diarrhea) and neuromuscular abnormalities (e.g., clonus, hyperreflexia).4,5 In addition, it is important to recognize that this acute problem is not just an idiopathic drug reaction, but rather a predictable consequence of excess serotonin in the central nervous system (CNS), which produces a spectrum of clinical manifestations ranging from barely predictable to lethal.4 The risk of tramadol-induced serotonin syndrome increases with the use of higher doses of tramadol, tramadol's opioid effect, concomitant use of medications that inhibit the metabolism of tramadol and concomitant use of medications that increase serotonin levels in the CNS.

Tramadol (Ultram; Ultram ER; Ultracet) is a weak mu-opioid analgesic indicated for the treatment of moderate to moderay severe chronic pain and has also been recommended by some for pain patients with underlying depressive symptoms.3 Tramadol may be useful in patients with underlying depressive symptoms because it is also an inhibitor of the reuptake of the noradrenergic neurotransmitters norepinephrine and serotonin.3 Tramadol's effects on these neurotransmitters are dose dependent and have been shown to increase the risk of seizures and serotonin syndrome.3,4. Chronic pain syndromes are common in patients with depression and have been associated with an increase in morbidity and mortality.1,2 Clinicians are increasingly placed in scenarios in which they must simultaneously treat both of these conditions.

Tramadol and dopamine levels
The Mechanism for Tramadol (Ultram) Induced Risk of Serotonin

Search Databases Manually by Outline Summary :

The neuronal pathways influenced by this include the rostral end of this system, which is known to regulate affective behavior, wakefulness, thermoregulation and food intake.4 In addition, the serotonergic neurons of the raphe in the lower pons and medulla are known to regulate nociception and motor tone.4 Lastly, serotonergic pathways in the peripheral nervous system can influence vascular tone and gastrointestinal motility.4 It is likely the influence of all of these neuronal pathways that result in many of the classic symptoms seen in serotonin syndrome. As previously mentioned, patients with depression frequently experience chronic pain that warrants treatment. While there are 7 families of serotonin receptors (5-HT1 through 5-HT7), it appears that excessive binding of serotonin to 5-HT2A and possibly to 5-HT1A are the pathways most likely to result in the symptoms described above.6-9 This drug interaction is also supported by several case reports where an SSRI (citalopram (10 mg/day), fluoxetine (20-80 mg/day), paroxetine (10-20 mg/day) and sertraline (100 mg/day)) was given with tramadol 100-800 mg/day and the combination resulted in the patient developing serotonin syndrome.10-16. It is therefore, very feasible that these patients could receive tramadol for pain while also receiving a selective serotonin reuptake inhibitor (SSRI) for depression.1,2 The problem with the coadministration of these medications is two-fold. First, tramadol, as well as all of the SSRI antidepressant medications (fluoxetine, paroxetine, citalopram, etc), increase the concentration of serotonin in the synaptic cleft of two connecting serotonergic neurons found in the midline raphe nuclei within the brainstem.

Tramadol, Ultram, SSRI, Serotonin Reuptake Inhibitor, Serotonin Syndrome, Tramadol Induced Serotonin Syndrome.

This is not a direct effect of opioids but rather an indirect effect. The third influencing factor is ability of opioid medications to increase serotonin release. Opioids can also inhibit GABA-ergic neurons that are known to decrease serotonin release.19,20 Therefore, opioids cause a disinhibition that results in an increase in serotonin release.19,20 References:.

Search Within Type of Search.

Limit to a Database.

Several of the SSRIs (fluoxetine and paroxetine in particular) are potent inhibitors of CYP2D6 and are likely to cause increases in tramadol concentrations.3,17,18 As mentioned earlier, the risk of developing serotonin syndrome while taking tramadol alone is notable and increases with higher doses of the drug; this risk is compounded by coadministration of SSRI's (specifically fluoxetine and paroxetine).3,17,18 As such, the manufacturer of tramadol provides a bolded warning regarding this drug interaction.3. The second factor that may influence the development of serotonin syndrome is the plasma concentration of tramadol. Tramadol is normally metabolized by CYP2D6 and CYP3A4 enzymes to active and inactive metabolites.3 Therefore, inhibitors of either enzyme will potentiate the effects of tramadol causing an increase in the amount of norepinephrine and serotonin found in the synaptic cleft.

Tramadol and dopamine levels